Alert archive / Kansas / Frost Advisories in 2021

Frost Advisory 8, NWS Hastings, NE

October 20, 20216 counties in Kansas; 6 counties in Nebraska

NWS Hastings, NE issued this frost advisory at Oct 20, 2021, 4:04 AM CDT for 6 counties in Kansas; 6 counties in Nebraska. It took effect at Oct 21, 2021, 4:00 AM CDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Oct 20, 2021, 4:04 AM CDT (09:04 UTC)
In effect from
Oct 21, 2021, 4:00 AM CDT
Expired
Oct 21, 2021, 9:00 AM CDT
In force
5 hr
Issued by
NWS Hastings, NE

Counties Jewell County, KS, Mitchell County, KS, Osborne County, KS, Phillips County, KS, Rooks County, KS, Smith County, KS, Buffalo County, NE, Franklin County, NE, Furnas County, NE, Harlan County, NE, Kearney County, NE, Phelps County, NE

The radar

The Grand Island radar (KUEX), 62 km from the middle of the area, began a volume at 09:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 9.1 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2021-10-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 116 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2021-10-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
116 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
1615 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
221 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

087 
WWUS73 KGID 200904
NPWGID

URGENT - WEATHER MESSAGE
National Weather Service Hastings NE
404 AM CDT Wed Oct 20 2021

KSZ005>007-017>019-NEZ061-073-074-082>084-202100-
/O.NEW.KGID.FR.Y.0008.211021T0900Z-211021T1400Z/
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Buffalo-Phelps-
Kearney-Furnas-Harlan-Franklin-
Including the cities of Phillipsburg, Bellaire, Smith Center, 
Kensington, Mankato, Jewell, Ionia, Burr Oak, Codell, Plainville,
Stockton, Osborne, Downs, Beloit, Kearney, Holdrege, Minden, 
Cambridge, Arapahoe, Oxford, Beaver City, Hollinger, Alma, 
Orleans, Franklin, Campbell, and Hildreth
404 AM CDT Wed Oct 20 2021

...FROST ADVISORY IN EFFECT FROM 4 AM TO 9 AM CDT THURSDAY...

* WHAT...Temperatures as low as 32 to 36 degrees could result in
  areas of frost formation.

* WHERE...Portions of north central Kansas and south central 
  Nebraska.

* WHEN...From 4 AM to 9 AM CDT Thursday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

* ADDITIONAL DETAILS...Although frost is certainly possible in the
  Advisory area, it is not a sure thing to occur. This is mainly
  due to some lingering uncertainty regarding whether winds will
  become light enough, and skies clear enough to allow efficient
  frost development. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

Pfannkuch
3 follow-up statements
733 
WWUS73 KGID 202009
NPWGID

URGENT - WEATHER MESSAGE
National Weather Service Hastings NE
309 PM CDT Wed Oct 20 2021

KSZ005>007-017>019-NEZ061-073-074-082>084-210900-
/O.CON.KGID.FR.Y.0008.211021T0900Z-211021T1400Z/
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Buffalo-Phelps-
Kearney-Furnas-Harlan-Franklin-
Including the cities of Phillipsburg, Bellaire, Smith Center, 
Kensington, Mankato, Jewell, Ionia, Burr Oak, Codell, Plainville,
Stockton, Osborne, Downs, Beloit, Kearney, Holdrege, Minden, 
Cambridge, Arapahoe, Oxford, Beaver City, Hollinger, Alma, 
Orleans, Franklin, Campbell, and Hildreth
309 PM CDT Wed Oct 20 2021

...FROST ADVISORY REMAINS IN EFFECT FROM 4 AM TO 9 AM CDT
THURSDAY...

* WHAT...Temperatures as low as 32 to 36 degrees could result in 
  areas of frost formation.

* WHERE...Portions of north central Kansas and south central 
  Nebraska.

* WHEN...From 4 AM to 9 AM CDT Thursday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

* ADDITIONAL DETAILS...Although frost is certainly possible in the
  Advisory area, it is not a sure thing to occur as steady
  northwest winds and some lingering cloud cover could hinder
  frost development. Because of this...low lying and sheltered 
  areas will be the most prone to frost formation early Thursday 
  morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

Rossi
356 
WWUS73 KGID 210857
NPWGID

URGENT - WEATHER MESSAGE
National Weather Service Hastings NE
357 AM CDT Thu Oct 21 2021

NEZ041-047>049-212100-
/O.NEW.KGID.FZ.W.0002.211022T0600Z-211022T1500Z/
Nance-Howard-Merrick-Polk-
Including the cities of Fullerton, Genoa, St. Libory, 
Central City, Stromsburg, Osceola, Shelby, and Polk
357 AM CDT Thu Oct 21 2021

...FREEZE WARNING IN EFFECT FROM 1 AM TO 10 AM CDT FRIDAY...

* WHAT...Sub-freezing temperatures as low as around 30 degrees 
  expected.

* WHERE...Nance, Howard, Merrick and Polk Counties.

* WHEN...From 1 AM to 10 AM CDT Friday.

* IMPACTS...Frost and freezing conditions could kill crops, other
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

* ADDITIONAL DETAILS...Although slightly sub-freezing temperatures
  are expected, a hard, killing freeze of 28 degrees or colder is
  fairly unlikely. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

KSZ005>007-017>019-NEZ061-073-074-082>084-212100-
/O.NEW.KGID.FR.Y.0009.211022T0600Z-211022T1500Z/
/O.CON.KGID.FR.Y.0008.211021T0900Z-211021T1400Z/
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Buffalo-Phelps-
Kearney-Furnas-Harlan-Franklin-
Including the cities of Phillipsburg, Bellaire, Smith Center, 
Kensington, Mankato, Jewell, Ionia, Burr Oak, Codell, Plainville,
Stockton, Osborne, Downs, Beloit, Kearney, Holdrege, Minden, 
Cambridge, Arapahoe, Oxford, Beaver City, Hollinger, Alma, 
Orleans, Franklin, Campbell, and Hildreth
357 AM CDT Thu Oct 21 2021

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING...
...FROST ADVISORY IN EFFECT FROM 1 AM TO 10 AM CDT FRIDAY...

* WHAT...For the Frost Advisory this morning, temperatures as low
  as mainly 32 to 36 degrees could result in areas of frost. For
  the second Frost Advisory for Friday morning, similar
  temperatures as low as mainly 32 to 36 degrees will likely
  promote areas of frost.

* WHERE...Portions of north central Kansas and south central 
  Nebraska.

* WHEN...For the first Frost Advisory, until 9 AM CDT this 
  morning. For the second Frost Advisory, from 1 AM to 10 AM CDT 
  Friday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

* ADDITIONAL DETAILS...For the first Frost Advisory this morning,
  frost may not occur across the entire Advisory area. This is due
  to the combination of an area of low clouds drifting over parts
  of area, along with breezes holding up around 10 MPH in some
  places. For the second Frost Advisory for Friday morning,
  Although near-freezing temperatures are possible, a hard, 
  killing freeze of 28 degrees or colder is unlikely.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

NEZ062>064-075>077-085>087-212100-
/O.NEW.KGID.FR.Y.0009.211022T0600Z-211022T1500Z/
Hall-Hamilton-York-Adams-Clay-Fillmore-Webster-Nuckolls-Thayer-
Including the cities of Grand Island, Aurora, York, Hastings, 
Sutton, Harvard, Clay Center, Edgar, Fairfield, Geneva, Exeter, 
Fairmont, Inavale, Red Cloud, Blue Hill, Rosemont, Bladen, 
Bostwick, Superior, Nelson, Hebron, and Deshler
357 AM CDT Thu Oct 21 2021

...FROST ADVISORY IN EFFECT FROM 1 AM TO 10 AM CDT FRIDAY...

* WHAT...Temperatures as low as around 32 degrees will likely
  result in frost formation across much of the area. 

* WHERE...Hall, Hamilton, York, Adams, Clay, Fillmore, Webster, 
  Nuckolls and Thayer Counties.

* WHEN...From 1 AM to 10 AM CDT Friday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

* ADDITIONAL DETAILS...Although near-freezing temperatures are 
  possible within the Advisory area, a hard, killing freeze of 28 
  degrees or colder is unlikely. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

Pfannkuch
878 
WWUS73 KGID 211349
NPWGID

URGENT - WEATHER MESSAGE
National Weather Service Hastings NE
849 AM CDT Thu Oct 21 2021

KSZ005>007-017>019-NEZ061-073-074-082>084-212200-
/O.EXP.KGID.FR.Y.0008.000000T0000Z-211021T1400Z/
/O.CON.KGID.FR.Y.0009.211022T0600Z-211022T1500Z/
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Buffalo-Phelps-
Kearney-Furnas-Harlan-Franklin-
Including the cities of Phillipsburg, Bellaire, Smith Center, 
Kensington, Mankato, Jewell, Ionia, Burr Oak, Codell, Plainville,
Stockton, Osborne, Downs, Beloit, Kearney, Holdrege, Minden, 
Cambridge, Arapahoe, Oxford, Beaver City, Hollinger, Alma, 
Orleans, Franklin, Campbell, and Hildreth
849 AM CDT Thu Oct 21 2021

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 10 AM CDT
FRIDAY...
...FROST ADVISORY WILL EXPIRE AT 9 AM CDT THIS MORNING...

* WHAT...Temperatures will continue to rise today, so the Frost
  Advisory will be allowed to expire at 9 AM this morning. For the
  Frost Advisory in effect for Friday morning, temperatures as 
  low as mainly 32 to 36 degrees will likely promote areas of 
  frost.

* WHERE...Portions of north central Kansas and south central 
  Nebraska.

* WHEN...The first Frost Advisory expires at 9 AM CDT this
  morning. The second Frost Advisory is in effect from 1 AM to 10
  AM CDT Friday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if left
  uncovered.

* ADDITIONAL DETAILS...Although slightly sub-freezing temperatures
  are expected, a hard, killing freeze of 28 degrees or colder is 
  unlikely.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

NEZ041-047>049-212200-
/O.CON.KGID.FZ.W.0002.211022T0600Z-211022T1500Z/
Nance-Howard-Merrick-Polk-
Including the cities of Fullerton, Genoa, St. Libory, 
Central City, Stromsburg, Osceola, Shelby, and Polk
849 AM CDT Thu Oct 21 2021

...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 10 AM CDT
FRIDAY...

* WHAT...Sub-freezing temperatures as low as around 30 degrees 
  expected.

* WHERE...Nance, Howard, Merrick and Polk Counties.

* WHEN...From 1 AM to 10 AM CDT Friday.

* IMPACTS...Frost and freezing conditions could kill crops, 
  other sensitive vegetation and possibly damage unprotected 
  outdoor plumbing.

* ADDITIONAL DETAILS...Although slightly sub-freezing temperatures
  are expected, a hard, killing freeze of 28 degrees or colder is 
  unlikely.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

NEZ062>064-075>077-085>087-212200-
/O.CON.KGID.FR.Y.0009.211022T0600Z-211022T1500Z/
Hall-Hamilton-York-Adams-Clay-Fillmore-Webster-Nuckolls-Thayer-
Including the cities of Grand Island, Aurora, York, Hastings, 
Sutton, Harvard, Clay Center, Edgar, Fairfield, Geneva, Exeter, 
Fairmont, Inavale, Red Cloud, Blue Hill, Rosemont, Bladen, 
Bostwick, Superior, Nelson, Hebron, and Deshler
849 AM CDT Thu Oct 21 2021

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 10 AM CDT
FRIDAY...

* WHAT...Temperatures as low as around 32 degrees will likely 
  result in frost formation across much of the area.

* WHERE...Hall, Hamilton, York, Adams, Clay, Fillmore, Webster, 
  Nuckolls and Thayer Counties.

* WHEN...From 1 AM to 10 AM CDT Friday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

* ADDITIONAL DETAILS...Although near-freezing temperatures are 
  possible within the Advisory area, a hard, killing freeze of 
  28 degrees or colder is unlikely.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this frost advisory went out at Oct 20, 1:11 AM CDT, 2 hours 53 minutes earlier.

Area forecast discussion, Oct 20, 1:11 AM CDT, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
111 AM CDT Wed Oct 20 2021

...Aviation Update...

.DISCUSSION...(This evening through Tuesday)
Issued at 203 PM CDT Tue Oct 19 2021

An upper level low across the Rockies is expected to emerge into
the plains late tonight with an associated cold front bringing
some stratus...much cooler temperatures...and breezy northwest
winds to the local area Wednesday.

Ahead of this low...some of the short term guidance is trying to
fire up very isolated shower and thunderstorm activity across
parts of the area this evening and into the late night hours...but
given the minimal elevated instability...no severe weather is
anticipated with any thunderstorms that do impact our local area.
That said...continue to think this scenario justifies a small
chance for thunderstorms in the forecast for the entire local
area this evening.

For the remainder of this afternoon...there also continues to be
an elevated to near-critical fire weather risk across our western
zones as gusty south winds and marginally critical relative
humidity values are being observed. This risk should rapidly
diminish by early evening...as winds begin to relax and relative
humidity values start to recover.

Otherwise...expect a brisk day across the region Wednesday as
significantly cooler air advects across the local area along with
breezy northwest winds. With a significant cloud shield upstream
of the local area in satellite data along with model
support...expect a mostly cloudy start to the day Wednesday...with
some afternoon sunshine potentially helping temperatures peak in
the mid 50s across much of the area...which is about 5-9 degrees
below seasonal norms. Thereafter...surface high pressure will
begin to settle in behind the passing cold front Wednesday
night...which should result in a cool start to the day on
Thursday. Given this set-up, a return for the potential of morning
frost formation returns Thursday morning...although the most
favored areas appear to be our western counties where winds will
be lightest and remaining cloud cover should be clearing out, with
a much lower confidence generally along and east of highway 281.

Beyond Thursday...additional small chances for morning frost
exists across parts of the local area both Friday and Saturday
mornings as the airmass begins to moderate and high pressure
transitions across the local area in the upper levels of the
atmosphere. While this should result in generally dry
weather...both the GFS and EC pick up on a quick passing weak
disturbance crossing the area in this flow late Saturday night
into Sunday...but other than a small chance for showers over this
period...this disturbance should have very little impact on the
local weather. So after one cool day to start the forecast
period tomorrow...a climb to near normal temperatures appears to
be in store for Thursday...along with above normal temperatures
returning for the upcoming weekend and into next week.

&&

.AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Thursday)
Issued at 111 AM CDT Wed Oct 20 2021

General overview:
Confidence is fairly high that the majority of the period will
feature MVFR ceiling (especially KGRI), although confidence is
high in VFR visibility (throughout) and precipitation-free weather
(the vast majority of the time). Winds will be an issue, as most
of the period will feature modestly-strong northwest winds behind
a cold front.

Ceiling/precipitation:
Although KGRI could hang onto VFR another 1-2 hours, MVFR has
already arrived at KEAR and both sites are expected to prevail
MVFR through at least the majority of the first 12-15 hours, with
KGRI more prone to perhaps hanging on to high-end MVFR through
nearly the entire period (although could easily improve to low-end
VFR in the later afternoon/early evening too). The bottom line is
that both sites will reside near the south-southwestern edges of
an expansive low cloud deck, so it's a bit difficult to have a ton
of faith in the finer details (especially beyond 6 hours). Based
on upstream obs, some brief/fleeting high-end IFR ceiling cannot
be ruled out at some point early this morning, and have "hinted"
at this with a "SCT009" inclusion. Precipitation-wise, have a
basic "vicinity shower" (VCSH) going through 12Z to account for
the outside chance of brief/weak convection, but it appears that
any chance for isolated thunderstorms has ended.

Winds:
As of this writing, the somewhat-strong cold front is nearing KGRI
and has already cleared KEAR. In short, both sites will have
modestly-strong northwest winds throughout the majority of the
first 18 hours (generally sustained 15-20KT/gusts 25-30KT). By
late in the period this evening, a gradual decrease will take
place, but especially KGRI will likely hang onto gusts at least
15-20KT through the end of the period.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

DISCUSSION...Rossi
AVIATION...Pfannkuch
Hazardous weather outlook, Oct 20, 12:55 AM CDT, 3 hours 9 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Hastings NE
1255 AM CDT Wed Oct 20 2021

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
201200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
1255 AM CDT Wed Oct 20 2021

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Overnight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thursday through Saturday, at least patchy morning frost
development will be possible across various portions of the
outlook area, assuming that skies are clear enough and winds
light enough to allow frost to form. At this time, Thursday
morning appears more favored for possible frost across a greater
portion of the area, but particularly for counties along and west
of the Highway 281 corridor.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Pfannkuch

Nearby

Frost Advisories in Kansas, 2021Frost Advisories in Nebraska, 2021Every frost advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.